Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Amarillo, TX

June 8, 20087 counties in Texas

NWS Amarillo, TX issued this flash flood warning at Jun 8, 2008, 11:13 PM CDT for 7 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2008, 11:13 PM CDT (04:13 UTC)
Expired
Jun 9, 2008, 3:15 AM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Carson County, TX, Gray County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Roberts County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 115 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4290 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 090414
FFWAMA
TXC065-179-211-233-295-393-483-090815-
/O.NEW.KAMA.FF.W.0002.080609T0413Z-080609T0815Z/
/00000.0..000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1113 PM CDT SUN JUN 8 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CARSON COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHERN GRAY COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF PAMPA...
  HEMPHILL COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF CANADIAN...
  SOUTHEASTERN HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS...
  EXTREME SOUTHEASTERN LIPSCOMB COUNTY IN THE PANHANDLE OF TEXAS...
  ROBERTS COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF MIAMI...
  NORTHERN WHEELER COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 315 AM CDT

* AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING ALONG A   
  LINE EXTENDING FROM 20 MILES SOUTHEAST OF CANADIAN TO 10 MILES     
  WEST OF PANHANDLE...MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  KINGSMILL...SKELLYTOWN...LORA...GLAZIER AND LAKE MARVIN

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH.

LAT...LON 3553 10000 3525 10132 3560 10148 3606 10054
      3606 10001
TIME...MOT...LOC 0413Z 248DEG 32KT 3575 10008 3536 10151

$$

JJB
1 follow-up statement
000 
WGUS74 KAMA 090713
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
211 AM CDT MON JUN 9 2008

TXC065-233-295-393-090721-
/O.CAN.KAMA.FF.W.0002.000000T0000Z-080609T0815Z/
LIPSCOMB TX-ROBERTS TX-HUTCHINSON TX-CARSON TX-
211 AM CDT MON JUN 9 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN CARSON...
SOUTHEASTERN HUTCHINSON...ROBERTS AND EXTREME SOUTHWESTERN LIPSCOMB
COUNTIES...

THE THUNDERSTORMS HAVE MOVED EAST OF THIS AREA AND NO LONGER POSE A 
FLASH FLOODING THREAT. THUS THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED FOR CARSON...HUTCHINSON...AND ROBERTS COUNTIES.

LAT...LON 3530 10109 3552 10097 3563 10053 3579 10001
      3553 10000
TIME...MOT...LOC 0711Z 248DEG 32KT 3633 9826 3594 9970

$$

TXC179-211-483-090815-
/O.CON.KAMA.FF.W.0002.000000T0000Z-080609T0815Z/
HEMPHILL TX-GRAY TX-WHEELER TX-
211 AM CDT MON JUN 9 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
NORTHERN WHEELER...NORTHERN GRAY AND SOUTHERN HEMPHILL COUNTIES...

AT 209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF LEFORS TO 
ALLISON MOVING EAST AT 35 MPH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3530 10109 3552 10097 3563 10053 3579 10001
      3553 10000
TIME...MOT...LOC 0711Z 248DEG 32KT 3633 9826 3594 9970

$$

JJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 6:56 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 8, 6:56 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CDT SUN JUN 8 2008

.AVIATION...
COLD FRONT PLAYING HAVOC WITH WINDS THIS AFTERNOON. IT APPEARS FRONT
HAS TEMPORARILY LIFTED NWD PAST KAMA AS SEEN BY RETURN TO GUSTY SW
WINDS. FRONT TEMPORARILY STATIONARY ACROSS NRN TX PNHDL AND SHOULD
PUSH SWD AGAIN LATER THIS EVENING...AND NEW TAFS WRITTEN WITH THIS
VIEWPOINT IN MIND. MOST OF THE PRECIP HAS BEEN WELL E OF TAF SITES
AND NOT SURE HOW MUCH WILL AFFECT THEM...SO HAVE ONLY INCLUDED CB
MENTION AT THIS TIME. WILL CLOSELY MONITOR RADAR TRENDS THIS EVENING
WITH AMENDMENTS PSBL. EXPECT POST FRONTAL LOW CLOUDS TO DEVELOP LATE
TNGT AND EARLY MONDAY...THEN ERODING FAIRLY QUICKLY TOWARDS LATE
MONDAY MORNING.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT SUN JUN 8 2008/

DISCUSSION...
COLD FRONT LYING ACROSS TX PNHDL WITH TCU READILY SEEN ON VISIBLE
SATELLITE.  HAVE INCREASED POPS TNGT OVER SERN HALF OF FCST AREA DUE
TO EXPECTED POSITION OF COLD FRONT AND STRONG MSTR FLUX CONVERGENCE
ANTICIPATED WITH SECONDARY SURGE.  HAVE RETAINED MENTION OF SVR TSTMS
TNGT...AND HAVE CALLED FOR HEAVY RAIN IN ERN ZONES...WHERE HAVE ALSO
HIGHLIGHTED HAIL AND WIND THREAT.

ON MON...HAVE INCREASED POPS OVER ERN ZONES...AND HAVE SPREAD FARTHER
W DUE TO SLOWER MOVEMENT OF MID-LEVEL TROF.  MON EXPECTED TO BE MUCH
COOLER IN POST FRONTAL AMS.

SELY WINDS RESUME LATE MON AFTN...THEN SWLY AND SLY WINDS INCREASE ON
TUE AND WED AS SFC TROF/DRYLINE DEVELOP.  HAVE RETAINED LOW POPS WED
AFTN AND WED EVE ACROSS ERN ZONES...WHERE DRYLINE MAY BECOME ACTIVE.

NEW GFS DEPICTS FROPA WED NGT...FOLLOWED BY ANOTHER WEAK FROPA THU
NGT.  NO POPS WITH THESE FEATURES.  ELY AND SELY WINDS RESUME FRI AND
SAT.  03

COCKRELL

FIRE WEATHER...
EXPECTING GOOD COVERAGE OF WETTING RAINS THRU TNGT...BUT LIGHTNING
MAY POSE PROBLEMS.  WINDS ON MON EXPECTED TO BE LIGHT TO MODERATE...
INCREASING SLIGHTLY DURING AFTN AND EVE.  TUE AND WED EXPECTED TO BE
WINDY.  RH VALUES EXPECTED TO REMAIN ABOVE 15 PCT ON TUE...BUT MAY
FALL INTO CRITICAL VALUES ON WED.  VARYING WINDS WITH FROPA WED NGT
AND THU NGT EXPECTED TO NOT BE OF EXCESSIVE SPEEDS.  INCREASING SELY
WINDS ON SAT WILL BE MOIST.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jun 8, 10:00 PM CDT, 1 hour 13 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1000 PM CDT SUN JUN 8 2008

OKZ001>003-TXZ001>020-091100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1000 PM CDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THE
REST OF TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES AS A COLD
FRONT AND MINOR UPPER LEVEL LOW PRESSURE SYSTEM MOVE ACROSS THE AREA.
ANY STORMS THAT FORM ARE EXPECTED TO REMAIN JUST BELOW SEVERE LEVELS
AT THIS TIME. HOWEVER...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH
THE STRONGEST STORMS...WHICH MAY RESULT IN LOCALIZED FLOODING OR
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES MONDAY AND AGAIN
WEDNESDAY AND WEDNESDAY NIGHT. ANY STORMS THAT DEVELOP ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Local storm report, Jun 8, 11:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1100 PM CDT SUN JUN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             4 SW AMARILLO           35.16N 101.87W
06/08/2008  E0.75 INCH       RANDALL            TX   NWS EMPLOYEE

&&

EVENT NUMBER 00551

JC
Local storm report, Jun 8, 11:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1101 PM CDT SUN JUN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             AMARILLO                35.20N 101.82W
06/08/2008  M1.25 INCH       POTTER             TX   BROADCAST MEDIA

&&

EVENT NUMBER 00552

TAS
Local storm report, Jun 8, 11:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1103 PM CDT SUN JUN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1102 PM     HAIL             HEREFORD                34.82N 102.40W
06/08/2008  M1.00 INCH       DEAF SMITH         TX   PUBLIC

&&

EVENT NUMBER 00553

TAS
Local storm report, Jun 8, 11:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1109 PM CDT SUN JUN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1059 PM     HAIL             1 W HEREFORD            34.82N 102.42W
06/08/2008  M2.00 INCH       DEAF SMITH         TX   CO-OP OBSERVER

&&

EVENT NUMBER 00554

TAS
Local storm report, Jun 8, 11:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1111 PM CDT SUN JUN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             HEREFORD                34.82N 102.40W
06/08/2008  E2.00 INCH       DEAF SMITH         TX   TRAINED SPOTTER

&&

EVENT NUMBER 00555

CN
Local storm report, Jun 8, 11:13 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1113 PM CDT SUN JUN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             HEREFORD                34.82N 102.40W
06/08/2008  E2.00 INCH       DEAF SMITH         TX   TRAINED SPOTTER

&&

EVENT NUMBER 00557

CN

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:00 PM CDTSevere Thunderstorm WarningAMAArmstrong45 min
Jun 8, 7:24 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Lipscomb, Roberts, Wheeler66 min
Jun 8, 8:14 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler61 min
Jun 8, 8:35 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler55 min
Jun 8, 8:38 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler67 min
Jun 8, 9:06 PM CDTFlash Flood WarningAMAHemphill, Wheeler84 min
Jun 8, 9:14 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Roberts, Wheeler61 min
Jun 8, 9:46 PM CDTSevere Thunderstorm WarningAMAHemphill59 min
Jun 8, 10:06 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler54 min
Jun 8, 10:37 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall53 min
Jun 8, 10:42 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Roberts17 min
Jun 8, 10:49 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall56 min
Jun 8, 10:51 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
Jun 8, 10:52 PM CDTSevere Thunderstorm WarningAMACollingsworth53 min
Jun 8, 10:54 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Wheeler66 min
Jun 8, 10:59 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray, Hemphill, Hutchinson and 4 more61 min
Jun 8, 11:17 PM CDTFlash Flood WarningAMAArmstrong, Carson, Potter, Randall103 min
Jun 8, 11:35 PM CDTSevere Thunderstorm WarningAMAArmstrong, Collingsworth, Donley55 min
Jun 8, 11:57 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Collingsworth, Donley, Gray, Hemphill and 2 more63 min
Jun 9, 12:43 AM CDTSevere Thunderstorm WarningAMACollingsworth, Gray, Wheeler62 min
Jun 9, 12:48 AM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Collingsworth, Donley, Gray, Wheeler3 hr
Jun 9, 4:10 PM CDTFire Weather WatchAMADallam, Deaf Smith, Hartley, Oldham11 hr
Jun 9, 4:10 PM CDTFire Weather WatchAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more24 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.